This is not the first time WHO has investigated reports of adverse effects associated with COVID-19 vaccines. Last year, the health agency investigated reports of blood clots caused by COVID-19 vaccines. At the time, most cases were linked to the AstraZeneca vaccine.

The World Health Organization (WHO) is investigating reports that COVID-19 vaccination might lead to hearing loss and tinnitus.

Tinnitus refers to a condition where there’s a ringing or buzzing noise in an ear. 

According to WHO, they are looking into the matter following reports that some people who were vaccinated developed sudden hearing problems, especially tinnitus.

In a newsletter published by WHO, the UN health agency notes that the cases were identified by the Uppsala Monitoring Centre based in Sweden.

Reports from the centre show that 164 cases of hearing loss and 367 reports of tinnitus after vaccination had been recorded from different countries.

Of the 367 reported tinnitus cases, 73 percent were among women. The reported cases cover an age range of 19 to 91. Most of the cases, or 293, occurred among people who had received Pfizer’s vaccine. Some other complaints came from people who had received the Johnson & Johnson (Jansen) vaccine.

Following these reports, the European Pharmacovigilance Risk Assessment Committee(PRAC) last month concluded that dizziness and tinnitus are linked to the administration of the J&J vaccine and as such, they should be included as possible side effects of the vaccine.

This is not the first time WHO has investigated reports of adverse effects associated with COVID-19 vaccines. Last year, the health agency investigated reports of blood clots caused by COVID-19 vaccines. At the time, most cases were linked to the AstraZeneca vaccine.

The European Medicine Agency later advised that blood clots be added to the possible side effects associated with the vaccine to alert healthcare professionals and people taking the vaccine of these potential side effects.

Other side effects such as joint pain are being recorded. Doctors in Kisoro District located in South Western Uganda recently began receiving complaints of joint pains from people vaccinated with the Moderna vaccine.

According to doctors in the region, some of the vaccinated people are presenting with COVID-like symptoms like joint pains and high fevers that last for over three days. 

Dr. Michael Baganizi, the medical Superintendent of Kisoro General Hospital says some of the side effects being seen were not mentioned by the manufacturers of the vaccine. He says some side effects have lasted for more than 10 days.

He says although there is no proof yet, they suspect the side effects might be responsible for some recent deaths.

The Spokesperson of the Ministry of Health, Emmanuel Ainebyoona when asked about concerns regarding the Moderna vaccine said a team from the ministry would be dispatched to carry out investigations. 

In the meantime, the health ministry is carrying out a grass-root community sensitization campaign in partnership with UNICEF to try and educate people in the district about the benefits of vaccination despite reports of side effects.

Leave a comment

Leave a Reply